A team of psychiatrists from Ireland has found that nearly 1% of patients who take the antipsychotic clozapine experience clozapine-induced stuttering. In Therapeutic Advances in Psychopharmacology, they also described how to eliminate the problem.
The researchers audited the case files of all 654 people who were being treated with clozapine through mental health services in the west of Ireland, and identified 6 cases of apparent clozapine-induced stuttering. “To the best of our knowledge, this is the largest case series of clozapine-induced stuttering to date and the first to look at the prevalence of clozapine in a relatively large sample of individuals,” they wrote. “Consistent with previous reports, this case series demonstrated an association between clozapine-induced stuttering and either dosage increase or initiation and titration of clozapine(.)”
They also found that the stuttering could be eliminated with either a reduction in dose of the drug or raising doses of the drug in smaller increments during the initiation phase of treatment.
Murphy, Ruth, Anne Gallagher, Kapil Sharma, Tariq Ali, Elizabeth Lewis, Ivan Murray, and Brian Hallahan. “Clozapine-Induced Stuttering: An Estimate of Prevalence in the West of Ireland.” Therapeutic Advances in Psychopharmacology, June 15, 2015, 2045125315590060. doi:10.1177/2045125315590060. (Abstract)